Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Apr 6, 2021, 2:12 AM CDT for Mitchell County, Iowa; Dodge County, Mower County, Olmsted County, Minnesota. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 6, 2021, 2:12 AM CDT (07:12 UTC)
- Expired
- Apr 6, 2021, 3:15 AM CDT
- In force
- 63 min
- Issued by
- NWS La Crosse, WI
Counties Mitchell County, IA, Dodge County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 129 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 2:35 AM CDT | NON-TSTM WND GST 46 | 2 E Austin, MN | |
| Apr 6, 2:55 AM CDT | NON-TSTM WND GST 46 | 1 Se Dodge Center, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1134 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 2481 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
756
WWUS83 KARX 060712
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
212 AM CDT Tue Apr 6 2021
IAZ008-009-018-019-MNZ079-086-087-094-095-060815-
Floyd-Chickasaw-Howard-Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Mower-
212 AM CDT Tue Apr 6 2021
...Showers And Thunderstorms With Strong Winds...
At 210 AM CDT, radar indicated showers and thunderstorms were located
along a line extending from near Owatonna to near Manly. Movement
was east at 30 mph.
Wind gusts to 35 to 45 mph are possible with these showers and
storms.
Locations impacted include...
Rochester, Austin, Osage, Dodge Center, Mantorville, Kasson,
Stewartville, Byron, Spring Valley, Hayfield, Oronoco, Grand Meadow,
St. Ansgar, Le Roy, Adams, Riceville, West Concord, Brownsdale, Lyle
and Claremont.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4420 9304 4419 9255 4423 9255 4424 9229
4309 9237 4316 9302 4350 9303 4350 9305
4356 9305
TIME...MOT...LOC 0710Z 272DEG 28KT 4409 9315 4334 9319
$$
WetenkampWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Apr 5, 10:59 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Apr 5, 10:59 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1059 PM CDT Mon Apr 5 2021 .SHORT TERM...(Tonight and Tuesday) Issued at 130 PM CDT Mon Apr 5 2021 Upper level trough sliding eastward along the US/Canadian boundary tonight, dragging a sfc front along with it. Bits of shortwave energy spit out ahead of the main trough, kicking across northern parts of MN/WI. The better frontogenetic lift expected to hold northward too. Ribbon of 850:700 mb moisture transports pushes north/northeast along the front. Expect convection to kick off across central/northern MN this evening, moving east into the overnight. Should become elevated as it nears the local forecast area. Meanwhile, will also run into saturation concerns as you work southward along the boundary plus a cap roughly around 800 mb. CAMS hold the better shower/storm threat north of I-94 as a result. Can't rule out some scattered/isold activity southward - maybe more of the mid level/ACCAS variety. With the northern storms, CAPE profile is fairly skinny via RAP Bufkit soundings and minimal shear to work with (20-30 kts 0-3km). Invert-V shape though, and any cap appears minimal this evening. Any storm could produce some enhanced gusts. Some strong possible, but think any severe risk is rather low. Overnight, the GFS more rambunctious with pcpn chances along the southern flank of the front, which suggests more widespread rains for most of the forecast area by 12z. This looks tied to convection the GFS starts over NE/SD this evening, with an MCV developing in response and shifting across the local area. CAMS models aren't enthusiastic with this potential, and will lean the rain chances this way. The cold front leans over west-east as more of a warm front on Tue with a piece of shortwave energy moving out of the southern Rockies and up into the local area later in the afternoon. Expect showers, a few storms to go along and north of the front later in the afternoon, persisting through the night. Some instability (500 to 1000 J/kg SBCAPE) to play with, but skinny sounding profile wouldn't support strong updrafts. With potential saturation issues across the south along with a stout low level cap, storm/shower chances look limited roughly south of I-90. A caveat to consider... The HRRR and RAP move the front farther north on Tue compared to other models...thus much of the forecast area is in the warmer/capped off area. Pcpn chances would be small/none for most of the day AND evening (esp if you like the HRRR). Again, going to side with some chances mostly along/north of I-90, but going to have to keep a close eye on where this boundary sets up. It would be a lot drier, and warmer day if the northern solution pans out. .LONG TERM...(Wednesday through Monday) Issued at 130 PM CDT Mon Apr 5 2021 Upper level, stacked low meanders eastward across the southern plains by mid week, progged to slowly lift northeast across the local area by 12z Fri. The low is mostly cutoff from the mean flow, and not expected to get a push eastward until a shortwave trough kicks east from the PAC NW Wednesday night, driving across the great lakes for the weekend. With the upper level low in the vicinity of the region through much of the work week, along with various sfc boundaries, expecting a fairly wet week. Steady influx of low level moisture via 850 mb moisture transport to fuel on and off rain chances...with PWS generally around 1" (or so) through the week. EC ensemble members suggestive of 1 1/2 to 2 rain totals through the week. GEFS similar although with a range of outcomes per its ensemble members. Mean though is closer to 1 3/4 with many members above that. All in all, looks like a prolonged period with beneficial rains regionwide. Considering how dry its been, and the several day period of rain, don't anticipate any water concerns. Wed/Wed night currently trending to be the wettest period. There does look to be some instability to play with from time to time, and expect some storms here and there. As for whether there would be enough instability to overlap with favorable shear for a strong/severe storm threat isn't clear. Wed could be interesting as cold front shifts in from the west. If we can clear for a period ahead of the front, and if favored timing of sliding the boundary in toward 00z Thu plays out, there could be some low level shear to aid storm development. Something to keep an eye on. A lot of "ifs". && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1059 PM CDT Mon Apr 5 2021 The main concern for the overnight hours is whether any of the ongoing convection across Minnesota is going to move across either site. This activity has developed ahead of a cold front as a short wave trough moves across far southern Canada. The latest hi-res meso-scale guidance is split on what the activity will do. The HRRR runs have been lifting the activity to the northeast in conjunction with the more sustained forcing from the short wave trough. However, the 06.00Z NAMnest and NSSL WRF suggest the possiblity of the activity developing a cold pool and moving more east/southeast withing the CAPE axis that the RAP shows nosing into the area overnight. While not specifically adding a mention of any showers or storms overnight, did adjust the forecast grids to at least acknowledge this possibility and some mention may need to be added starting around 08Z or so. Otherwise, not a lot of activity is expected until Tuesday afternoon tied to a short wave trough approaching from the southwest. Most of the meso-scale models suggest the next round may develop to the north of both sites but based on forecast pops, was obligated to at least include a vicinity in the late afternoon and evening hours. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck LONG TERM....Rieck AVIATION...04
Hazardous weather outlook, Apr 5, 1:52 PM CDT, 12 hours 20 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 152 PM CDT Mon Apr 5 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-061900- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 152 PM CDT Mon Apr 5 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Scattered storms possible tonight, mostly north of Interstate 94. A few storms could be strong with gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms chances for Tuesday and Wednesday. A few strong storms possible later Wednesday with mainly a wind threat. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Local storm report, Apr 5, 9:49 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
949 PM CDT MON APR 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN EASTMAN 43.17N 91.02W
04/05/2021 M0.11 INCH CRAWFORD WI PUBLIC
&&
JSBSpecial weather statement, Apr 6, 2:12 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
212 AM CDT Tue Apr 6 2021
IAZ008-009-018-019-MNZ079-086-087-094-095-060815-
Floyd-Chickasaw-Howard-Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Mower-
212 AM CDT Tue Apr 6 2021
...Showers And Thunderstorms With Strong Winds...
At 210 AM CDT, radar indicated showers and thunderstorms were located
along a line extending from near Owatonna to near Manly. Movement
was east at 30 mph.
Wind gusts to 35 to 45 mph are possible with these showers and
storms.
Locations impacted include...
Rochester, Austin, Osage, Dodge Center, Mantorville, Kasson,
Stewartville, Byron, Spring Valley, Hayfield, Oronoco, Grand Meadow,
St. Ansgar, Le Roy, Adams, Riceville, West Concord, Brownsdale, Lyle
and Claremont.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4420 9304 4419 9255 4423 9255 4424 9229
4309 9237 4316 9302 4350 9303 4350 9305
4356 9305
TIME...MOT...LOC 0710Z 272DEG 28KT 4409 9315 4334 9319
WetenkampThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 2:20 AM CDT | Special Weather Statement | ARX | Clark, Jackson | 55 min |
Nearby
Special Weather Statements in Minnesota, 2021Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.